THURSDAY, Jan. 10 (HealthDay News) -- Tennessee health officials report cases of a rare blood-clotting problem among people who injected the painkiller Opana ER (extended release) after crushing pills meant to be taken by mouth.
Thrombotic thrombocytopenic purpura (TTP) is a disorder that causes blood clots to form in small blood vessels around the body and is usually seen in about one in 100,000 people. From August to October, however, there were 15 cases seen in Tennessee. All were associated with intravenous drug abuse, with 14 specifically related to Opana ER.
"I don't think anybody has a figure for the percentage of people who are crushing these drugs to inject them; nobody really knows how commonly people do that," said Dr. Leonard Paulozzi, a medical epidemiologist at the U.S. Centers for Disease Control and Prevention.
There are, however, many reports of people crushing these pills to make them injectable, said Paulozzi, who works in the division of unintentional injury prevention at the CDC's National Center for Injury Prevention and Control.
Abusers crush these drugs to be able to snort them or cook them into a liquid so they can be injected.
"The advantage is it gets into the bloodstream faster," Paulozzi said. "Apparently, the amount of euphoria associated with the drug is associated with how fast the drug level rises in your bloodstream."
If left untreated, the clotting disorder can be fatal. None of the Tennessee patients died, but 12 tested positive for hepatitis C and seven were treated for sepsis, which is a toxic condition that can cause vital organs to shut down.
The report was published in the Jan. 11 issue of the journal Morbidity and Mortality Weekly Report.
In February, a new formulation of Opana ER designed to be more difficult to abuse became available, according to the CDC. This new formulation is gradually re
All rights reserved